Hail, Cheyenne
- When
- June 23, 1:23 PM MST
- Where
- Cheyenne County, 4.93 mi NNW of Salis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.893, -102.313
Trained spotter reported nickel size hail at location.
Isolated thunderstorms developed during the afternoon and evening hours in Kit Carson & Cheyenne counties. Thunderstorms yielded hail up to nickle size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Isolated thunderstorms developed during the afternoon and evening hours in Kit Carson & Cheyenne counties. Thunderstorms yielded hail up to nickle size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 1:23 PM MST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 223 PM MDT Tue Jun 23 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 220 PM MDT Tue Jun 23 2020 Through Tonight: Marginal diurnal destabilization (500-1000 J/kg mlcape), little/no convective inhibition (6.5 C/km H7-H5 lapse rates), weak low-level upslope flow on the eastern periphery of a broad lee sfc trough, and differential heating along the Palmer Divide have aided in the development of isolated convection in Kit Carson/Cheyenne counties, CO early this afternoon. Deep layer shear on the order of 20-30 kt suggests that convection will largely be multicellular in nature, though, short-term guidance suggests that shear may increase to 25-35 kt and that deep/ established updrafts may acquire supercellular characteristics in the 19-01Z time-frame -- posing a threat for quarter size hail and wind gusts up to 65 mph -- mainly in Cheyenne county CO. Convection should wane/dissipate with loss of heating early this evening. Some potential for nocturnal convection may exist in Eastern CO and Southwest KS overnight, though confidence remains low with regard to whether or not convection will develop. Wed-Wed night: Flow aloft is anticipated to veer from the NW to the NNW, on the eastern periphery of the upper ridge building slowly eastward into the Rockies. Guidance suggests that southerly return flow may be somewhat more pronounced on Wed -- as the MSLP gradient tightens on the eastern periphery of a broad lee cyclone. Given a fair amount of uncertainty with regard to the potential for nocturnal convection tonight/Wed morning, and considerable uncertainty with regard to any upstream features (i.e. small amplitude waves/perturbations in NNW flow aloft) -- the convective forecast in this period remains very uncertain. At this time, the relative best potential for isolated severe convection appears to be east of Highway 83 between 3-8 pm MDT. .LONG TERM...(Friday through Tuesday) Issued at 236 AM MDT Tue Jun 23 2020 For the extended period, the main wx focus remains on the frontal passage for Friday-Saturday, with timing issues still from the latest GFS/ECMWF runs. The trend in the latest 2 models continues to have a slow moving upper ridge thru the Plains region shifting eastward. A couple upper lows will be anchored on each side of the ridge, resulting in the blocking/slow movement especially for the latter portion of the extended. The first being over the northeast portion of the country into eastern Canada, and the second arrives in the Pacific NW. The system of concern for precip purposes will be a slow moving shortwave coming into the Rockies, setting up first as 850/sfc lee- side troughing, then transitioning to a front. This system will be aided by a 500/700 shortwave to carry it thru the CWA. The latest GFS has a more aggressive shortwave accompanying the surface front, while the Euro is now more of an open wave and will allow for a potential quicker push thru the region. It will be this inconsistency that keeps pops capped in the chance category, with best precip accum chances from any rw/trw to occur late Friday into Friday evening. Lingering activity will occur as front meanders across the central Plains before clearing late Saturday. More trw activity possible by next week as the upper ridge is finally east of the CWA, allowing for lee-side troughing to resume. The instability ahead of this during the daytime hours could allow for trw to form. Despite the chances for precip, what the CWA will definitely receive is a continued above normal trend for temps. These temps will also bring about fire wx concerns late in the period as drying resume with southerly surface flow, and an upper fetch from the SSW with ridge sliding east. Sunday thru Tuesday in NE Colorado will have to be watched as the week progresses, as this area will be most prone based on latest guidance. For temps, above normal warmth across the region remains persistent w/ an upward trend in temps thru the period. Looking for highs Friday and Saturday to range from the mid 80s to lower 90s. These numbers are assuming passage of front goes as forecast. The ECMWF solution clears the front quicker by Saturday, and could result in highs a few degrees higher. Sunday and next Monday will have mid to upper 90s across the area, with lower to some mid 90s next Tuesday. Overnight lows will have upper 50s west to mid 60s east on Friday night transition to all 60s for the reminder of the timeframe. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1143 AM MDT Tue Jun 23 2020 VFR conditions are anticipated to prevail through the TAF period at both terminals. Light/variable (GLD) to 10-15 knot NW (MCK) winds will prevail this afternoon, becoming light/variable after sunset this evening. A brief thunderstorm cannot be ruled out in vicinity of the GLD terminal this afternoon, mainly between 21-01Z. Gusty/erratic winds are likely invof any storms. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JN AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 1252 PM MDT Tue Jun 23 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241900- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1252 PM MDT Tue Jun 23 2020 /152 PM CDT Tue Jun 23 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... An isolated severe thunderstorm is possible this afternoon, mainly south and west of Goodland between 1 PM and 7 PM MDT. Dime to quarter size hail and wind gusts up to 65 mph are the primary hazards. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Isolated severe thunderstorms capable of producing large hail and damaging winds are possible across portions of the Tri-State area on Wednesday June 24, mainly east of Highway 83 between 3 PM and 8 PM MDT. Elevated Fire Weather conditions are anticipated in Eastern Colorado late this week through the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon. Vincent
Special Weather Statement National Weather Service Goodland KS 108 PM MDT Tue Jun 23 2020 COZ091-231945- Kit Carson County CO- 108 PM MDT Tue Jun 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON COUNTY UNTIL 145 PM MDT... At 107 PM MDT, Doppler radar was tracking a strong thunderstorm near Vona, or near Seibert, moving southeast at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratton, Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 404 and 426. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall with this storm may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3929 10291 3940 10278 3926 10242 3905 10271 TIME...MOT...LOC 1907Z 310DEG 8KT 3931 10280 Vincent
Special Weather Statement
National Weather Service Goodland KS
121 PM MDT Tue Jun 23 2020
COZ091-092-232000-
Kit Carson County CO-Cheyenne County CO-
121 PM MDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200
PM MDT...
At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Cheyenne Wells, moving southeast at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Arapahoe.
This includes Highway 385 between mile markers 156 and 177.
LAT...LON 3898 10254 3917 10231 3908 10205 3903 10204
3874 10205
TIME...MOT...LOC 1921Z 313DEG 13KT 3902 10226
VincentThe Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
2 hail. Local standard time, as filed.
Trained spotter reported nickel size hail at location.
Trained spotter reported dime size hail at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899006, 899011.